Study: Acid Reflux Drugs Cause Rebound Symptoms
Stopping PPI Drugs Can Lead to Increased Acid Reflux
PPI-Related Rebound continued...
Calls to study participants three months after PPI treatment was stopped confirmed that these symptoms had resolved, Reimer says.
“We don’t know how long this rebound effect lasts, but we can say that it is somewhere between four weeks and three months,” she says.
This rebound is theorized to the result of an overproduction of the stomach acid-stimulating hormone gastrin in response to PPI-related acid suppression.
When the medication is stopped, the extra gastrin in the blood signals the stomach to work overtime to produce acid. When gastrin levels return to normal, acid secretion slows, writes Reimer.
Reimer says the phenomenon, known medically as rebound acid hypersecretion, is not likely to occur in people who take the over-the-counter version of the PPI Prilosec for short periods.
She adds that the benefits of PPI treatment still appear to far outweigh the risks for patients with established acid reflux disease.
“Most patients with acid reflux disease need an acid-suppressing drug and they should not be concerned about this,” she says. “But millions of people are prescribed these drugs for uncertain indications and in these patients we run the risk of inducing the symptoms that these drugs are used to treat.”
PPI researcher Kenneth McColl, MD, of the University of Glasgow, tells WebMD that the drugs are now widely prescribed for a host of upper GI complaints even though there is little evidence that they are effective for these uses.
“It is clear that doctors need to be more selective in prescribing these drugs,” he says. “They should not be given to patients with upper GI symptoms on the off chance that the symptoms are acid related.”
In response to the study, a spokesman for AstraZeneca Pharmaceuticals, which markets Prilosec and Nexium, questioned the study design and its relevance to patients with acid reflux symptoms.
“This study was conducted in healthy volunteers, and the authors acknowledge that they can’t be sure that the conclusion can be carried over to patients who have started PPI therapy because of dyspeptic symptoms,” Blair Hains tells WebMD.